PMRGCAuk
6,898 members10,878 posts

Excuse my ignorance but is this PMR or GCA?

Could somebody please clarify the main differences in presenting symptoms between PMR and GCA.

I have been treated for PMR for a year now but I can't help wondering whether the pains in my face which I posted about a short while ago are GCA rather than PMR and whether the three days of high dose prednisolone at the very start knocked it on the head, only to resurface at lower doses.

I haven't had any major problems in tapering using the DSNS system but it's all gone very pearshaped since I dropped below the magic level made by the body. Is this a PMR flare or is it possible I have had GCA all along? i have reported face pain since the start, although no headache or sight problems, Just temple tenderness and more recently jaw and throat pain.

Does this sound more like GCA than PMR? I would be grateful for any input on this, thanks folks.

Chrissie

16 Replies
oldestnewest

PMR and GCA are just different place on a broad spectrum of symptoms. PMR can be a symptom of GCA just as are headache, sore scalp, jaw pain when eating, sore throat and cough.

I don't know if you can understand this paper

academic.oup.com/rheumatolo...

which shows how PMR. LVV (large vessel vasculitis or extracranial GCA) and cranial GCA overlap. Basically PMR affects mainly limbs but slightly into trunk, LVV affects trunk and GCA affects your head. But they all overlap slightly - I think Fig 1 is fairly clear to anyone.

I had jaw pain on chewing, scalp tenderness briefly, sore throat and cough as well as the more typical PMR stuff. I recently discussed it all with one of the authors of this paper - and the conclusion is I am right in the middle of that triangle on the right in Fig 1. Sometimes the "GCA" symptoms can just disappear - it burns out quickly and all of a sudden.

And there is a fair chance you are there too I would think.

PS, not ignorance - why should you know?

3 likes
Reply

Thank you PMR Pro, you have referred me to this useful and informative study before and I begin to think I need to ask the doctor to make further investigations. Also I think I had better get used to taking a higher dose of pred.

Thank you, Chrissie

Reply

I'm not sure there are any investigations that are particularly meaningful - especially after you have been on pred for some considerable time. However - it is possible that if you are developing symptoms again and you are down to close to 5mg they might find something with a PET-CT. But it is very expensive, there is a waiting list unless you have cancer - and you are in Wales aren't you?

But to be below 7.5mg in a year is actually pretty good - are you OK at 10mg?

1 like
Reply

I have increased to 12.5 today in a split dose of 7.5 at bedtime and 5mg first thing this morning and it hasn't stopped the pains at all. Some of the older pre PMR osteoarthritis pains are back, in my thumbs for example, but most of the pain is in the classic places, back of legs, tailbone, shoulders, and soles of my feet.

This could all be due to recent stress factors, grinding my teeth, the flu jab I had, so maybe I should just up my dose and ride with it. As you say, there is little that can be investigated at this stage and yes, I am in Wales, possible the poorest relation of the NHS!

Reply

Give it a day or two. But I get flares - and need 15mg to get it sorted. I can usually get back below 10mg fairly well though.

2 likes
Reply

Thank you, as always, for your invaluable advice and support. Chrissie

Reply

Excellent article! Thank you!!!

Reply

It seems to me that you may well have a mix of PMR and Extra Cranial CGA. If this has developed recently then it may be regarded as a relapse. The referenced paper covers this in several places and a quote I have identified is ....

"Recognizing the frequent PMR-GCA overlap and PMR mimics, the 2015 EULAR–ACR PMR recommendations suggest re-evaluation of PMR diagnosis in every case with inadequate response to GCs and/or relapse(s) including imaging of large arteries [42, 43]."

So perhaps you should be asking for imaging of large arteries to confirm. The chances of this on the NHS in Wales appears to be minimal but worth raising with your GP.

John

1 like
Reply

Thank you John, when I can get an appointment with a doctor I will be raising the matter. Hopefully the young doctor in the practice will offer whatever he can.

Meanwhile trying to get inflammation under control with 15mg prednisolone and had a terrible sleepless night. I guess this is my first proper flare, it's not a lot of fun.

Chrissie

Reply

Hi Chrissie,

Is there a reason you prefer to split your dose taking more in the evening than in the morning? I was originally advised to take the full daily dose of pred in the morning with breakfast on the basis that i wouod get disturbed sleep, according to the GP, but I was not getting any pain relief at night with that regime particularly in the latter part and was in agony in the morning so I split mine 7 mg in the morning and 3 mg at night. I get some disturbed sleep roughly every oher night but that's better than pain that was so bad I had trouble lifting the blankets off of me.

I do hope you get some additional consultation with a Rheumatologist following your visit to the GP.

John

1 like
Reply

At the start of my relationship with prednisolone I suffered with the Duracell bunny effect and was permanently on fast forward, with terrible restless nights and a desire to push myself too hard during the day. Splitting the dose and taking more than half at night of coated pred seemed to help and I was managing to taper to 6.5/7mg until recently.

The resurfacing of the bilateral body pain and the noted increase in my jaw pain have made me think about the possibility of an alternative diagnosis and I find PMRPros article supportive of my thinking.

Maybe I now need to rethink the time of my dose and when to try to taper again to manage the effects on my system as best I can. Chrissie

Reply

Flares are horrible! Besides pain, you feel like you are going backwards. Unfortunately, this illness does not move in a linear direction . I had jaw pain Friday while eating dinner. Without information from PMRPro I would have freaked out! Fortunately, it went away.

Feel better, get relief from dose that works regardless of amount.

1 like
Reply

As I wrote in a previous response - throbbing face pain and pain particularly around my cheeks and eyes were some the first major symptoms indicative of GCA - except for the more classic 'PMR' symptoms diagnosed a few weeks before. I have recently returned to 15 mgs to get control of resurfacing GCA & PMR symptoms after tapering a bit lower in almost a year - this is working so far for me.

Best wishes

1 like
Reply

Thank you Rimmy, that is very helpful. I wrestled with the prospect of increasing my dose but have taken 15mg over the last 24 hours and am relieved of the worst of the pain, but feeling very wobbly and my heart is racing.

Reply

Chrissie,

It's good to hear that much of your pain is being relieved by the extra pred. It just goes to show that we need the dose we need and not what the doctor ordered! It's disappointing to have to go up, but far worse to be in such pain. I hope you can relax a little now.

You've had some really good advice so far. I hope your system soon adjusts to the higher dose - you know that you will be tapering down again in due course.

x

Me: PMR 20 months. 1 flare at 12 months. Now on 6.5mg tapering at 0.5mg / month.

1 like
Reply

Good to hear you have had some relief - but we are all different so finding your the effective level for you is important - although protecting your eyesight is more important of course than worrying about the Pred dose. It has recently been stated here by people more informed than me - that corticosteroids are not as damaging once thought and many side effects are often of a temporary nature. The racing heart and 'wobbliness' are some side effects I also had at higher levels of Pred - keep an eye on them - but these aspects have resolved for me over time and as I tapered. Hope you continue to improve

Take it easy

1 like
Reply

You may also like...